Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Feb 21, 2024, 8:53 PM CST for 4 counties in Texas. It took effect at Feb 22, 2024, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2024, 8:53 PM CST (02:53 UTC)
- In effect from
- Feb 22, 2024, 11:00 AM CST
- Expired
- Feb 22, 2024, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3387 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926 WWUS84 KEWX 220253 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 853 PM CST Wed Feb 21 2024 TXZ183-184-202-217-221200- /O.NEW.KEWX.FW.W.0005.240222T1700Z-240223T0100Z/ Val Verde-Edwards-Kinney-Maverick- 853 PM CST Wed Feb 21 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CST Thursday. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
578 WWUS84 KEWX 221552 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 952 AM CST Thu Feb 22 2024 TXZ183-184-202-217-230100- /O.CON.KEWX.FW.W.0005.240222T1700Z-240223T0100Z/ Val Verde-Edwards-Kinney-Maverick- 952 AM CST Thu Feb 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
775 WWUS84 KEWX 221903 CCA RFWEWX URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Austin/San Antonio TX 103 PM CST Thu Feb 22 2024 TXZ183-184-202-217-230100- /O.COR.KEWX.FW.W.0005.000000T0000Z-240223T0100Z/ Val Verde-Edwards-Kinney-Maverick- 103 PM CST Thu Feb 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
868 WWUS84 KEWX 230102 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 702 PM CST Thu Feb 22 2024 TXZ183-184-202-217-230215- /O.EXP.KEWX.FW.W.0005.000000T0000Z-240223T0100Z/ Val Verde-Edwards-Kinney-Maverick- 702 PM CST Thu Feb 22 2024 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... Relative humidity values will continue to improve above critical values overnight as temperatures cool. Dry conditions are forecast again for Friday afternoon, though with lighter winds. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 5:10 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 21, 5:10 PM CST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 510 PM CST Wed Feb 21 2024 ...New AVIATION (00Z TAFS)... .SHORT TERM... (Tonight through Thursday night) Issued at 231 PM CST Wed Feb 21 2024 An H500 shortwave will move through the southern Plains this evening through the overnight which will help flatten the ridge. The surface low associated with this wave will bring a dry Pacific front through the CWA during the day Thursday. Ahead of the front, low-level moisture will remain which will result in fairly widespread cloud cover redeveloping overnight. Fog will be possible as well, locally dense at times, with near term guidance seeming to favor areas across the southern Hill Country and eastern Edwards Plateau. Behind the front, dry, downsloping air along with clearing skies will allow temperatures to warm and mix efficiently. Widespread highs in the 80s are forecast across the CWA for Thursday afternoon, with some locations across the southwest approaching 90 degrees. Consequently, relative humidity will plummet behind the front with minimum values in the teens expected generally along and west of Hwy 281. Wind speeds in the 15-20 mph range and occasional gusts up to 30 mph are also expected, though near to above normal fuel moisture in place across south-central Texas should prevent the need to message "critical" fire weather conditions. However, we will be issuing a Rangeland Fire Danger Statement to message "near-critical" conditions due to the breezy winds and very dry airmass. Due to the source region of the airmass behind the front (not polar) and continued breezy winds, low temperatures will remain above average in the upper 40s to mid 50s Thursday night into Friday morning. && .LONG TERM... (Friday through Wednesday) Issued at 231 PM CST Wed Feb 21 2024 Dry and cooler weather is forecast for Friday in the wake of the Pacific cold front. Friday's high temperatures are forecast to range from the low to upper 70s. A light to moderate northeast to east wind flow is in store for South Central Texas through the period. A surface high pressure system over the local area moves to the east Friday night into Saturday bringing a return flow and a bit warmer temperatures. Saturday's high temperatures range from the low to upper 70s and even low 80s for some spots along the Rio Grande. Southerly flow persists into Sunday with highs in the upper 70s to the mid 80s under partly cloudy skies after recording lows in the 50s. The dry and warm weather pattern stays for the first part of the work week with highs in the mid 80s to low 90s along the Rio Grande. Mostly cloudy skies are expected for Tuesday and Wednesday. A dry- line may enter the Val Verde County area on Wednesday afternoon with some clearing in its wake. && .AVIATION... (00Z TAFS) Issued at 504 PM CST Wed Feb 21 2024 The primary forecast concerns over the next 24-30 hours will involve the development of MVFR ceilings by 04-05Z at AUS, SAT, and SSF, IFR ceilings after 08Z at SAT and SSF, and the development of gusty westerly to west-northwesterly winds by early Thursday afternoon. In the meantime, expect VFR ceilings and southerly winds of 10-15 kts sustained through late evening before low level moisture and cloud cover fills in rather quickly over the region. Expect winds to remain mostly southerly through mid morning before swinging around out of the west-southwest, then west-northwest by Thursday afternoon. VFR ceilings should return at all sites by midday. A FROPA is expected Thursday afternoon as those winds turn out of the northwest. && .FIRE WEATHER... Issued at 155 AM CST Wed Feb 21 2024 On Thursday, the drier airmass along with breezy northwest winds make for a potential for elevated to near critical, possibly briefly critical fire weather conditions. The highest threats for these conditions will be west of I-35, across the Hill Country, Edwards Plateau, Rio Grande Plains, and Winter Garden regions. While fuel moistures are forecast to be near to above normal, there are other factors that may come into play. Rainfall has been sparse especially across Val Verde, Edwards, and Kinney counties. TAMFS forecast 10 hour fuels will be in the 10 percentile or less west of I-35 with some spots in the 3 percentile or less. Also, TAMFS forecast fire danger is high in those areas. A Fire Danger Statement will likely be issued for Thursday afternoon into evening for the above mentioned regions. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 85 53 73 / 10 0 0 0 Austin Bergstrom Intl Airport 61 85 53 73 / 0 0 0 0 New Braunfels Muni Airport 61 87 53 75 / 0 0 0 0 Burnet Muni Airport 59 81 50 70 / 0 0 0 0 Del Rio Intl Airport 57 87 51 79 / 0 0 0 0 Georgetown Muni Airport 61 82 52 72 / 0 0 0 0 Hondo Muni Airport 57 87 53 76 / 0 0 0 0 San Marcos Muni Airport 61 85 52 74 / 0 0 0 0 La Grange - Fayette Regional 63 80 53 71 / 0 0 0 0 San Antonio Intl Airport 60 85 54 74 / 10 0 0 0 Stinson Muni Airport 61 88 55 76 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Gale Long-Term...17 Aviation...MMM
Hazardous weather outlook, Feb 21, 7:02 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 702 PM CST Wed Feb 21 2024 TXZ171>173-183>194-202>209-217>225-228-230115- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 702 PM CST Wed Feb 21 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong west to northwesterly winds and low humidities will result in elevated to near-critical conditions for the spread of wildfires, especially over the Hill Country, Edwards Plateau, Rio Grande Plains, and Winter Garden regions on Thursday afternoon and evening. A Fire Danger Statement is in effect for these regions from 11am to 8pm to account for this concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.